Kansas, 2022

Hail in Kansas, May 30, 2022

May 30, 2022 · NWS EAX · 1 event in 1 county or zone

Storms on May 30 brought some severe hail to Muscotah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Storms on May 30 brought some severe hail to Muscotah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 30, 2:44 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, May 30, 2:44 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
344 PM CDT Mon May 30 2022

.Discussion...
Issued at 343 PM CDT MON MAY 30 2022

Key Points:

* A few rounds of thunderstorms are expected tonight.  Greatest
  threat for severe weather is along and north of highway 36.

* Additional thunderstorms are expected on Tuesday.  A few of the
  storms may be strong to severe, favoring the afternoon hours.

* Cooler conditions expected Wednesday into next weekend.  Sporadic
  showers are possible.

Detailed discussion...

Strong area of low pressure across northeastern Nebraska is expected
to continue to lift north and east this evening.  Dry line and
trailing cold front are expected to impact the region tonight into
Tuesday creating an active period of weather.

Strong gusty south winds should continue to weaken through the
evening hours.  Will allow the wind advisory expire at 4 PM, but
would not be surprised to see an isolated wind gust across eastern
Kansas/western Missouri to near 40 mph over the next hour or two.

Line of aggressive cumulus forming along dry line across eastern
Kansas into southeastern Nebraska.  As the dry line moves into
northwestern Missouri this evening, could see a few storms develop
immediately ahead of the dryline. Very strong shear, 0-6 km bulk
shear of 50-60 knots, combined with SB CAPE ~2500 J/kg to create the
potential for all modes of severe weather.  These storms are
expected to lift to the northeast into Iowa, limiting geographic
impact across Missouri.  Both the HRRR, FV3, and Hi Res ARW suggest
the potential for a few storms to try to develop across eastern
Kansas along the dry line, lifting northeast into western Missouri.
As these storms move away from the boundary, they are expected to
become increasingly elevated as they work into the cap; however,
their trajectory would be towards the KC metro in the 03-04Z time
frame.

About this time, main cold front is expected to approach
northwestern Missouri, leading to a renewed threat for storms, and
possibly severe weather. Storms are expected to become more elevated
as the evening wears on; however, there is enough shear and
instability to lead to additional severe storms across northern
Missouri mainly north of highway 36.  Line of storms along the cold
front is expected to work south and east as the front pushes south,
and weakening with time.

Additional storms are expected along the cold front tomorrow as it
trots south. Fair amount of cloud debris may reduce diurnal
destabilization efforts, but bulk shear of 30-40 knots may lead to a
few strong to severe storms along and ahead of the front favoring
Tuesday afternoon.

Cooler conditions are expected behind the front for the remainder of
the forecast period. A mid level disturbance is expected to move
through the region on Wednesday leading to additional showers. Upper
level ridge attempts to build into the center of the country leading
to a gradual warming trend Wednesday, but dirty flow creates
additional chances for showers.  Little model agreement on these
specific waves after Wednesday, but with active weather in the short
term, have not looked too closely at the extended.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1248 PM  CDT MON MAY 30 2022

Strong gusty southerly winds are expected to continue through the
afternoon hours. Mid-level cumulus deck ahead of a dry line across
eastern Kansas is expected to move east into western and central
Missouri this afternoon. As the dry line approaches northwestern
Missouri, there is a chance for scattered thunderstorms through
the evening hours (north of KSTJ). A few models suggest the
potential for an isolated storm or two developing across eastern
Kansas, and moving northeast potentially impacting the metro. For
now, this threat seems to be a bit more conditional, so will cover
with an amendment if needed.

Main cold front is expected to sag south overnight, potentially
leading to additional thunderstorms across northwest Missouri
spreading south in the early morning hours on Tuesday. Have a
tempo for this at KSTJ terminal, but whether they reach the
terminals farther south remains in question. Other issue is
lowering ceilings as the front approaches from the northwest.
Could see MVFR ceilings after 12Z across the KC metro as near
surface moisture pools along the boundary.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 4 PM CDT this afternoon for KSZ025-057-060-
     102>105.

MO...Wind Advisory until 4 PM CDT this afternoon for MOZ001>004-
     011>013-020-021-028-029-037-043-053.

&&

Discussion...BT
Aviation...BT
Hazardous weather outlook, May 30, 1:30 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
230 PM CDT Mon May 30 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
230 PM CDT Mon May 30 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

Strong southerly winds this afternoon with gusts of 40 to 45 mph
possible.

Strong to severe storms are possible this evening. Damaging winds,
large hail, and a few tornadoes are possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe storms also possible Tuesday afternoon into the
evening across eastern Kansas. Damaging winds, large hail, and flash
flooding are possible.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

The radar

The Topeka radar (KTWX), 88 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Atchison

When
May 30, 5:28 PM CST to 5:30 PM CST
Where
Atchison County, 0.69 mi N of Muscotah
Measured
1.5 in hail
Reported by
Public
Coordinates
39.560, -95.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029716.